Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 35, NWS Fort Worth, TX

May 25, 2008Young County, Texas

NWS Fort Worth, TX issued this flash flood warning at May 25, 2008, 1:36 AM CDT for Young County, Texas. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2008, 1:36 AM CDT (06:36 UTC)
Expired
May 25, 2008, 3:30 AM CDT
In force
114 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

County Young County, TX

The radar

The Dyess AFB radar (KDYX), 95 km from the middle of the area, began a volume at 06:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 6.6 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2008-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3870 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2008-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3870 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1232 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 250640
FFWFWD
TXC503-250830-
/O.NEW.KFWD.FF.W.0035.080525T0636Z-080525T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
136 AM CDT SUN MAY 25 2008

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  YOUNG COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 330 AM CDT

* AT 136 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  THUNDERSTORMS WITH HEAVY RAIN ALONG A LINE EXTENDING FROM 10 MILES
  EAST OF OLNEY TO 15 MILES SOUTHWEST OF GRAHAM...MOVING EAST AT 10   
  MPH. RADAR INDICATES THAT 2 TO 3 INCHES OF RAIN HAS ALREADY FALLEN 
  ACROSS CENTRAL YOUNG COUNTY. ANOTHER 2 INCHES WILL BE POSSIBLE     
  THROUGH 300 AM CDT.

* LOCATIONS THAT WILL AFFECTED BY HEAVY RAIN INCLUDE...
  GRAHAM AND NEWCASTLE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS. IT IS VERY DIFFICULT AT NIGHT TO TELL HOW
MUCH WATER IS ON THE ROADS. IT ONLY TAKES TWO FEET OF RUSHING WATER 
TO CARRY AWAY MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A 
DIFFERENT ROUTE TO REACH YOUR DESTINATION OR WAIT UNTIL THE WATER 
RECEDES. TURN AROUND DONT DROWN.

LAT...LON 3318 9895 3340 9879 3340 9842 3331 9841
      3324 9841 3324 9842 3316 9842 3295 9843
      3296 9896
TIME...MOT...LOC 0636Z 253DEG 9KT 3334 9857 3282 9899

$$

92
1 follow-up statement
000 
WGUS74 KFWD 250821
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
321 AM CDT SUN MAY 25 2008

TXC503-250831-
/O.EXP.KFWD.FF.W.0035.000000T0000Z-080525T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YOUNG TX-
321 AM CDT SUN MAY 25 2008

...THE FLASH FLOOD WARNING FOR YOUNG COUNTY EXPIRES AT 330 AM CDT...

THE HEAVY RAINFALL HAS ENDED ACROSS THE WARNED AREA...THEREFORE THE
FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT PREVIOUS FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
FORT WORTH.

LAT...LON 3318 9895 3340 9879 3340 9842 3331 9841
      3324 9841 3324 9842 3316 9842 3295 9843
      3296 9896
TIME...MOT...LOC 0821Z 253DEG 9KT 3342 9827 3290 9869

$$

SCHULTZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at May 24, 11:47 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, May 24, 11:47 PM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
1147 PM CDT SAT MAY 24 2008

.AVIATION...
OBVIOUSLY MAIN CONCERN IS WITH CONVECTIVE COMPLEX NW OF THE
TRACON. EXPECT STORMS TO REMAIN NORTH OF THE TERMINALS...HOWEVER
THE NORTHERN CORNERPOSTS MAY BE IMPACTED. OUTFLOW BOUNDARY MAY
HAVE ENOUGH MOMENTUM TO BRIEFLY SWITCH WINDS TO THE NORTHWEST OR
NORTH...BUT SOUTHERLY FLOW SHOULD ESTABLISH ONCE AGAIN AFTER 3 AM.
WILL CONTINUE STRATUS FORECAST...WITH MVFR ARRIVING BTWN 10-16Z
HOWEVER CONFIDENCE IS CONSIDERABLY LOW DUE TO EFFECTS OF
CONVECTION. OTHERWISE VFR IS EXPECTED FOR THE AFTERNOON AND
EVENING HOURS OF TOMORROW.  TR.92

&&

.UPDATE...
SOUTHERN EDGE OF MCS LOSING STEAM...BUT NORTHERN PART WILL AFFECT
THE RED RIVER COUNTIES AND HAVE ADJUSTED POPS ACCORDINGLY. ALSO
LOWERED LOW TEMPS OVER THE NORTHERN CWA WHERE OUTFLOW BOUNDARY
WILL MOVE ACROSS EVEN IF STORMS DONT.

&&

.PREV DISCUSSION... /ISSUED 946 PM CDT SAT MAY 24 2008/

UPDATE...
LINE OF STORMS CONTINUES TO APPROACH YOUNG AND NORTHERN STEPHENS
COUNTY BUT GUST FRONT CAN BE SEE PUSHING AHEAD OF THE LINE. STORMS
HAVE REMAINED BELOW SEVERE LIMITS FOR AT LEAST THE PAST HOUR WITH
BRIEF EMBEDDED IMPULSES. LOOKS LIKE MAINLY A GOOD RAIN PRODUCER
WITH FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...BUT STILL CANNOT
RULE OUT THE POSSIBILITY FOR SMALL HAIL. 00Z FWD SOUNDING SHOWS A
FAVORABLE ENVIRONMENT OVER NORTH TEXAS WITH LITTLE CIN AND GOOD
CAPE...BUT OTHER MESOSCALE MODELS SUGGEST THE CAP IS HOLDING AS
THE TEMPERATURE CONTINUES TO COOL WITH THE LOSS OF DIURNAL
HEATING. EXPECT THE ACTIVITY TO MAINLY AFFECT YOUNG COUNTY AND
NORTHERN STEPHENS AND DIMINISH BY MIDNIGHT.

HAVE INCREASED POPS AGAIN ACROSS MAINLY YOUNG COUNTY. HAVE ALSO
ADJUSTED OVERNIGHT LOWS DOWN IN THE NORTHWEST...MAINLY YOUNG
COUNTY...AS TEMPERATURES WEST OF YOUNG COUNTY THAT HAVE ALREADY
EXPERIENCED RAIN ARE ALREADY IN THE UPPER 60S TO LOWER 70S.
OTHERWISE...UPPER LEVEL RIDGE WILL KEEP ANOTHER WARM AND MUGGY
NIGHT ACROSS NORTH TEXAS AND EXPECT SIMILAR LOWS TO THIS MORNING.
DFW WILL LIKELY SET ANOTHER RECORD HIGH MINIMUM.

82/JLD

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  76  93  74  92  73 /  10  10  10   5   5
WACO, TX              75  94  74  93  73 /   5  10  10   5   5
PARIS, TX             73  91  71  91  71 /   5  10  10   5   5
DENTON, TX            72  94  74  91  73 /  30  10  10   5   5
MCKINNEY, TX          75  92  73  91  74 /  10  10  10   5   5
DALLAS, TX            76  94  76  92  75 /   5  10  10   5   5
TERRELL, TX           75  92  72  92  72 /   5  10  10   5   5
CORSICANA, TX         75  91  73  91  72 /   5  10  10   5   5
TEMPLE, TX            75  90  73  92  72 /   5  10  10   5   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99
Hazardous weather outlook, May 25, 12:49 AM CDT, 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1249 AM CDT SUN MAY 25 2008

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-251100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-
NAVARRO-FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-
LIMESTONE-LEON-MILAM-ROBERTSON-
1249 AM CDT SUN MAY 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT
THUNDERSTORMS WILL CONTINUE ALONG AND NORTH OF THE INTERSTATE 20
CORRIDOR THIS MORNING.

.DAYS TWO THROUGH SEVEN...
THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT THROUGH THURSDAY.
SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.

SCHULTZ

In the hours before

Special weather statement, May 24, 9:51 PM CDT, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
951 PM CDT SAT MAY 24 2008

TXZ100-115-250315-
YOUNG TX-STEPHENS TX-
951 PM CDT SAT MAY 24 2008

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN STEPHENS COUNTY
  YOUNG COUNTY

AT 951 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF THUNDERSTORMS WITH HEAVY RAINFALL ALONG A LINE EXTENDING
FROM 8 MILES WEST OF OLNEY TO 14 MILES SOUTHEAST OF THROCKMORTON TO
16 MILES WEST OF BRECKENRIDGE...MOVING EAST NORTHEAST AT 30 MPH.

CITIES IN THE PATH OF THESE STORMS INCLUDE BRECKENRIDGE...GRAHAM AND
OLNEY.

PEA-SIZED HAIL...DEADLY CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO
40 MPH CAN BE EXPECTED FROM THESE STORMS.

LAT...LON 3339 9843 3296 9843 3296 9858 3276 9858
      3274 9909 3295 9908 3295 9894 3340 9893
TIME...MOT...LOC 0251Z 300DEG 22KT 3335 9888 3307 9894
          3275 9917

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 9:51 PM CDTSpecial Weather StatementFWDYoung24 min
May 24, 10:41 PM CDTSevere Thunderstorm WarningFWDStephens64 min
May 25, 1:09 AM CDTAreal Flood AdvisoryFWDStephens, Young3 hr

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.